Author Topic: Is it normal for Valium/Diazepam to make you sleepy in the daytime?  (Read 9004 times)

[Buddie]

Hi All,

I crossed over from Ambien & Xanax, fairly low doses, to Valium, about 5 weeks ago. I'm tapering with the V. and now down to about 1.8 mg per day, taken just before bedtime.  My symptoms, pretty well just headaches and neck/shoulder aches, (helped a lot now by Excedrin Extra Strength) are definitely better, and all in all I feel I'm recovering.

However, something that's bothersome is that I fall asleep so easily (for a couple of hours usually) in the morning, afternoon or evening. Pretty well anytime I sit down in my recliner I feel like I could fall asleep, and often do. I never felt daytime drowsiness while on the Xanax or Ambien.

Is this normal with this much Valium? Does it mean that I should cut the dose a bit? I'm due for a cut anyway soon, and thinking of going down to 1.5 mg. Does this sound reasonable? Or could I do a bigger cut?

As always, thanks for your help!

Nov
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #1 on: March 07, 2011, 07:03:16 pm »
Valium is known for it's sedative qualities, so yes this is normal.  I've seen most people taper Valium at a rate of 1 mg every one to two weeks, some at the end reduce by .5.  I feel it would be okay for you to cut by at least .5 mgs in an effort to spend as short as time possible on it. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #2 on: March 07, 2011, 08:24:30 pm »
Hi [...].   [...] is correct that one can feel sleepy as a result of taking the valium.  I have a slightly different take on the sleep though.  I think that withdrawal is taxing on the body and your body will tell you when you  need extra sleep to recover and get the rest you need.  I would take naps during the day when I needed to during my taper off valium, whether morning or evening.  I personally think your taper is fast enough and would not recommend speeding it up simply because you were sleepy some afternoons.  My recommendation is to proceed with the next normal cut that you have planned.

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #3 on: March 07, 2011, 08:55:00 pm »
As others have said, Valium can be quite sedating for a short while after you start taking it.  If I remember correctly, it was about 1 1/2 - 2 months before my body adjusted to it.

I reduced by .5 mg towards the end of my taper and did not have any problems.  In fact, I felt better the lower I got in dosage, but this does not happen to everyone. ;)
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #4 on: March 07, 2011, 10:39:49 pm »
What I've seen since you crossed over to the Valium after taking 5 mg Ambien about 3 times a week, and .25 mg Xanax a bit less than 2 times a week is that you've been feeling better.  Your headaches aren't as bad and it appears you're sleeping okay.  The problem when someone does a crossover is that it's not an exact science, the equivalencies are good, but it's important to pay attention to your body's reaction to them.  It seems to me that your sleepiness would indicate that you're on too high of a dose, and that you might benefit from reducing it to the point where you don't feel so drugged.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #5 on: March 08, 2011, 05:55:11 pm »
I have been on valium for 9 days and i too am tied during the day...i also cry a lot and i feel  depressed...everyone says its normal to feel apathy and depression...i cant wait until i feel better and i hope you do too soon...i also have headaches and jaw pain
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #6 on: March 08, 2011, 07:28:13 pm »
I've been on it for two months and it has made my taper much smoother but now I am a total coffee addict because I need it get through the first half of my day. I feel so zonked in the morning. I work a very fast paced job and need coffee to function. Despite the fact that I have become a java junkie,  I wouldn't taper any other way!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #7 on: March 09, 2011, 12:41:40 pm »
I think it is normal to be sleepy from it as well.  I wake up feeling pretty groggy, kind of like I drank the night before.  It has lessoned a lot though from my taper.  I agree with [...] that I actually feel a lot better since I tapered and have gotten so low in the dose 1.2.  I no longer need naps, even while getting up with a new baby all night long.  I would wait the week to make your next cut just to be safe if were having other symptoms just to make sure body accepted its most recent cut.  I always get symptomatic at around day 6 or 7.  I think the amount of your cut is good though.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #8 on: March 09, 2011, 03:37:56 pm »
I have to agree with [...] here.
I'll tell you why and my experience on this Valium.
The sedation will leave, and you will no longer get that sedative feeling, depression kind of replaces it.
When I first took Valium, it knocked me out like a light, and I woke up feeling ok.. now a year later, and on a lower mg. Sedation has gone pretty much, but every other side effect is there, just my luck.
But yes I suppose if you're new to it, it can be sedating, but that's a side effect.

[...].
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Is it normal for Valium/Diazepam to make you sleepy in the daytime?
« Reply #9 on: March 09, 2011, 04:28:55 pm »
I've been at it for two months now and reducing at a good clip. I am not experiencing depression and hope not to. I am not sure it is an inevitability. This is just my experience so far. And on the positive side, I do not have the obsessive thinking I had when i did a direct cut. That's a huge plus.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.